NUR 2462C Chapter Notes - Chapter 1: Acute Decompensated Heart Failure, Paroxysmal Nocturnal Dyspnoea, Jugular Vein
2 views5 pages
1. What should the nurse recognize as an indication for the use of dopamine in the care of a
patient with heart failure?
A. Acute anxiety
B. Hypotension and tachycardia
C. Peripheral edema and weight gain
D. Paroxysmal nocturnal dyspnea (PND)
Dopamine is a β-adrenergic agonist whose inotropic action is used for treatment of severe heart failure
accompanied by hemodynamic instability. Such a state may be indicated by tachycardia accompanied by
hypotension. PND, anxiety, edema, and weight gain are common signs and symptoms of heart failure, but
these do not necessarily warrant the use of dopamine.
2. A patient with a recent diagnosis of heart failure has been prescribed furosemide (Lasix).
What outcome does the nurse anticipate will occur that demonstrates medication
A. Promote vasodilation
B. Reduction of preload
C. Decrease in afterload
D. Increase in contractility
Diuretics such as furosemide are used in the treatment of heart failure to mobilize edematous fluid, reduce
pulmonary venous pressure, and reduce preload. They do not directly influence afterload, contractility, or
3. The nurse is preparing to administer a nitroglycerin patch to a patient. When providing
instructions regarding the use of the patch, what should the nurse include in the teaching?
A. Avoid high-potassium foods
B. Avoid drugs to treat erectile dysfunction
C. Avoid over-the-counter H2-receptor blockers
D. Avoid nonsteroidal antiinflammatory drugs (NSAIDS)
The use of erectile drugs concurrent with nitrates creates a risk of severe hypotension and possibly death.
High-potassium foods, NSAIDs, and H2-receptor blockers do not pose a risk in combination with nitrates.
4. An asymptomatic patient with acute decompensated heart failure (ADHF) suddenly becomes
dyspneic. Before dangling the patient on the bedside, what should the nurse assess first?
A. Urine output
B. Heart rhythm
C. Breath sounds
D. Blood pressure
The nurse should evaluate the blood pressure before dangling the patient on the bedside because the blood
pressure can decrease as blood pools in the periphery and preload decreases. If the patient's blood pressure
is low or marginal, the nurse should put the patient in the semi-Fowler's position and use other measures to
improve gas exchange.
5. After having a myocardial infarction (MI), the nurse notes the patient has jugular venous
distention, gained weight, developed peripheral edema, and has a heart rate of 108
beats/min. What should the nurse suspect is happening?
B. Chronic HF
C. Left-sided HF
D. Right-sided HF
An MI is a primary cause of heart failure. The jugular venous distention, weight gain, peripheral edema,
and increased heart rate are manifestations of right-sided heart failure.
6. A patient is scheduled for a heart transplant. Beyond the first year after a heart transplant,
the nurse knows that what is a major cause of death?
B. Acute rejection
D. Cardiac vasculopathy
Beyond the first year after a heart transplant, malignancy (especially lymphoma) and cardiac vasculopathy
(accelerated coronary artery disease) are the major causes of death. During the first year after transplant,
infection and acute rejection are the major causes of death. Immunosuppressive therapy will be used for
posttransplant management to prevent rejection and increases the patient's risk of an infection.
7. The home care nurse visits a patient with chronic heart failure. Which clinical
manifestations, assessed by the nurse, would indicate acute decompensated heart failure
A. Fatigue, orthopnea, and dependent edema
B. Severe dyspnea and blood-streaked, frothy sputum
C. Temperature is 100.4oF and pulse is 102 beats/min
D. Respirations 26 breaths/min despite oxygen by nasal cannula
Clinical manifestations of pulmonary edema include anxiety, pallor, cyanosis, clammy and cold skin,
severe dyspnea, use of accessory muscles of respiration, a respiratory rate greater than 30 breaths/min,
orthopnea, wheezing, and coughing with the production of frothy, blood-tinged sputum. Auscultation of the
lungs may reveal crackles, wheezes, and rhonchi throughout the lungs. The heart rate is rapid, and blood
pressure may be elevated or decreased.
8. An older adult patient with chronic heart failure (HF) and atrial fibrillation asks the nurse
why warfarin has been prescribed to continue at home. What is the best response by the
a) "The medication prevents blood clots from forming in your heart."
b) "The medication dissolves clots that develop in your coronary arteries."
c) "The medication reduces clotting by decreasing serum potassium levels."
d) "The medication increases your heart rate so that clots do not form in your heart."
Chronic HF causes enlargement of the chambers of the heart and an altered electrical pathway, especially in
the atria. When numerous sites in the atria fire spontaneously and rapidly, atrial fibrillation occurs. Atrial
fibrillation promotes thrombus formation within the atria with an increased risk of stroke and requires
treatment with cardioversion, antidysrhythmics, and/or anticoagulants. Warfarin is an anticoagulant that
interferes with hepatic synthesis of vitamin K-dependent clotting factors.
9. The nurse prepares to administer digoxin 0.125 mg to a patient admitted with influenza and
a history of chronic heart failure. What should the nurse assess before giving the
a) Prothrombin time
b) Urine specific gravity